Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 10, NWS Albuquerque, NM

April 6, 2020Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 6, 2020, 2:29 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Apr 6, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2020, 2:29 AM MDT (08:29 UTC)
In effect from
Apr 6, 2020, 12:00 PM MDT
Expired
Apr 6, 2020, 7:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WWUS85 KABQ 060829
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
229 AM MDT Mon Apr 6 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM DUE TO STRONG
WINDS AND LOW HUMIDITY ACROSS THE HIGH PLAINS OF NORTHEASTERN NEW
MEXICO...

.Red flag conditions are forecast once again across northeastern
New Mexico as strong southwesterly winds redevelop this afternoon.
In addition, very low humidity, warm temperatures, and unstable 
conditions are expected for this area.

NMZ103-104-070100-
/O.UPG.KABQ.FW.A.0007.200406T1800Z-200407T0100Z/
/O.NEW.KABQ.FW.W.0010.200406T1800Z-200407T0100Z/
Northeast Highlands-Northeast Plains-
229 AM MDT Mon Apr 6 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 7 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...The high plains of northeastern New Mexico
  from noon today through 7 pm MDT. 

* 20 FOOT WINDS...Sustained from the southwest at 15 to 25 mph
  with occasional gusts to 35 to 40 mph. 

* RELATIVE HUMIDITY...Dropping to 7 to 12 percent by mid
  afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
1 follow-up statement
131 
WWUS85 KABQ 070047
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
647 PM MDT Mon Apr 6 2020

NMZ103-104-070200-
/O.EXP.KABQ.FW.W.0010.000000T0000Z-200407T0100Z/
Northeast Highlands-Northeast Plains-
647 PM MDT Mon Apr 6 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

While strong winds and low humidities may continue, current 
observations show winds are beginning to decrease. Therefore, the
Red Flag Warning will be allowed to expire at 7 PM MDT. 

$$

31

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 6, 12:00 AM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 6, 12:00 AM MDT, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1200 AM MDT Mon Apr 6 2020

.AVIATION...
06Z TAF CYCLE
Low stratus clouds have once again expanded over west Texas and are
now infiltrating eastern New Mexico. Look for widespread MVFR to IFR
conditions over far east central to southeastern New Mexico through
morning with pockets of VLIFR ceilings and visibility. Similar to
yesterday, low clouds will burn off by the late morning to early
afternoon hours with breezy to windy conditions shaping up
thereafter. Gusts of 20 to 35 kt will be common with the strongest
gusts generally concentrated over northeastern New Mexico during the
afternoon. VFR conditions will prevail from the afternoon onward into
Monday night and Tuesday morning.

52

&&

.PREV DISCUSSION...316 PM MDT Sun Apr 5 2020...
.SYNOPSIS...
Rather typical springtime weather will continue through Wednesday
with breezy afternoons and early evenings. High temperatures will be
above average, mainly 60s to lower 80s, through Wednesday. A Pacific
storm system then sets its sights on western and northern New Mexico
Wednesday night and Thursday. Showers, mountain snow showers and a
few thunderstorms will favor the western and northern mountains with
mostly cooler and breezy to windy weather elsewhere. More tranquil
weather returns for Friday.

&&

.DISCUSSION...
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
Moderate/dry southwest flow continues in advance of a Pacific
low/trough, currently diving south offshore of northern California,
and is resulting in efficient mixing of the lower boundary layer and
breezy to locally windy conditions. A warming trend continues as
well, with temperatures rising above normal areawide. Look for more
of the same Monday, although slightly drier and warmer with a few
eastern plains locales reaching up into the lower 80s for highs.

LONG TERM...(TUESDAY THROUGH SATURDAY)...
Tuesday continues to look like the warmest day of the next seven and
likely the least windy. Southerly winds increase slightly Wednesday,
ahead of a closed upper-level low moving ashore over southern CA.
This low is then forecast to start drifting eastward into southwest
AZ on Wednesday. Deterministic global models have started to differ
slightly with how quickly the low fills as it moves east toward NM
late-day Wednesday into Wednesday night. GFS ensemble mean is slower
with the low center than the operational run but similar with the
track and overall timing through Thursday and is the preferred
solution with this system. Main takeaway is that showers, mountain
snow showers and a few thunderstorms will likely favor the western
and northern mountains and far northeast plains Wednesday night and
Thursday. Wind and cooler temperatures will likely be the main impact
elsewhere given the lack of moisture with this system. Dry northwest
flow aloft moves in Friday and continues through next weekend.

33/11

&&

.FIRE WEATHER...
Dry, unstable and warm condtions prevail across the area, with
critical fire weather conditions across the northeast plains and
highlands. Look for a repeat Monday, although slightly warmer, drier
and more unstable. A Fire Weather Watch has been issued for the
northeast plains and highlands for Monday afternoon and early
evening.

Weak ridging will shift east over the state Tuesday in advance of a
potent Pacific low, leading to a downtrend in wind speeds and lower
potential for critical fire weather condtions. Moisture advection
will ramp-up Wednesday, especially across western New Mexico, and
winds will trend down more across eastern portions of the state.
Cooler conditions will prevail Thu/Fri with potential for wetting
precipitation while the Pacific low moves east across the region.
Warmer/drier and windier conditions will return over the weekend,
although a backdoor front may cool-off portions of eastern New
Mexico and bring chances for wetting precipitation to the northeast
quarter.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening for
the following zones... NMZ103-104.

&&
Hazardous weather outlook, Apr 5, 3:42 AM MDT, 22 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
342 AM MDT Sun Apr 5 2020

NMZ201>241-061100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
342 AM MDT Sun Apr 5 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon until early evening
east of the Sangre de Cristo Mountains, where low humidities
combined with strong winds will create critical fire weather
conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The potential exists for critical fire weather conditions to return
to much of the area east of the central mountain chain on Monday, and
to a lesser extent Tuesday.

A storm system is forecast to cross Wednesday night through Thursday
night with showers and thunderstorms. The potential exists for a few
inches of snow in the western mountains, and for several inches in the
northern mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.